Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 74, NWS Green Bay, WI

August 13, 2010Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 13, 2010, 7:09 AM CDT for Wood County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2010, 7:09 AM CDT (12:09 UTC)
Expired
Aug 13, 2010, 8:00 AM CDT
In force
51 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wood County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 5:27 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:41 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 13, 5:41 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
541 AM CDT FRI AUG 13 2010

.UPDATE...SCENARIO 2 DESCRIBED BELOW IS PLAYING OUT. JUST UPDATED
PRODUCTS FOR SEVERE THUNDERSTORMS WATCH FOR MOST OF THE SW PART OF
THE FCST AREA. SINCE STORMS WILL BE ARRIVING EARLIER...UPDATED FLASH
FLOOD WATCH TO START IMMEDIATELY OVER E-C WI. EVEN IF CURRENT LINE
ISN/T SVR BY THE TIME IT REACHES THE FAR E...IT COULD DROP SOME
HEAVY RAINS.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 327 AM CDT FRI AUG 13 2010...

SYNOPSIS...HUMID WITH THUNDERSTORMS...POSSIBLY PRODUCING STRONG
WINDS AND FLOODING RAINFALL EARLY...THEN MUCH LESS HUMID WITH
SEASONABLE TEMPERATURES.

ENERGY FM OLD WEST COAST TROF HEADING TOWARD THE AREA...AND COMBINED
WITH ADDITIONAL ENERGY SWINGING ARND RIDGE OVER THE GULF OF AK...IT
WL ESTABLISH BROAD STG LNGWV TROF OVER S-C CANADA AND THE N-C
CONUS. ONCE IN PLACE...TROF WL DOMINATE THE WX FOR THE REMAINDER OF
THE FCST PERIOD...THOUGH THERE ARE SIGNS FLOW COULD GO BACK TO ZONAL
AGAIN AFTER THE END OF THE FCST PERIOD.

EXPECT WIDESPREAD HEAVY...AND POSSIBLY EXCESSIVE...RAINFALL EARLY
AS VERY WARM AND HUMID AIR GETS DISPLACED OFF TO THE SE. PCPN CHCS
AFTER THAT WL DEPEND ON SHRTWVS ROTG THROUGH THE BASE OF THE UPR
TROF...SO AMNTS WOULD BE LIGHTER AND COVERAGE MORE SCT. TEMPS AND
HUMIDITIES WL START OUT WAY ABV NORMAL...THEN TEMPS WL FALL BACK
TO NR NORMAL AS MUCH DRIER AIR CANADIAN AIR SETTLES INTO THE RGN.

SHORT TERM...TDA/TNGT/SAT. FOCUS OF FCST OBVIOUSLY ON FLOODING AND
SVR WX POTENTIAL. GENERAL SCENARIO DEPICTED ON THE MODELS WAS FOR
CONVECTION W OF THE AREA TO WEAKEN AND SHIFT ACRS THE N THIS
MORNING. THAT WOULD LEAVE THE SRN/SERN PART OF THE FCST AREA
GENERALLY UNTOUCHED...WITH SIG DESTABILIZATION BY AFTN. THEN
APPROACH OF ENERGY FM OLD WEST COAST TROF WOULD HELP INITIATE NEW
STORMS...WHICH WOULD EVOLVE INTO DAMAGING WIND PRODUCING MCS AS THEY
SURGE E OR ESE ACRS THE FCST AREA THIS AFTN/EVENING. THE PROBLEM
WITH THAT SCENARIO IS THAT STORMS IN SRN MN ARE CURRENTLY
STRENGTHENING AND HEADING MORE ELY. THAT WOULD SEEM TO SUGGEST A
DIFFERENT SCENARIO. WITH WK/DIFFUSE BOUNDARY STRETCHED OUT ACRS THE
FCST AREA...THE MN STORMS COULD JUST ROLL EWD. THEY WOULD ARRIVE
EARLIER...BUT STILL COULD BE SVR. AFTER THEY EXIT...IT/S TOTALLY
UNCLEAR HOW MUCH RECOVERY WOULD OCCUR. SHOULD STILL GET MORE
STORMS THIS AFTN/TNGT AS FORCING WL BE STG WITH MAIN SHRTWV CROSSING
THE AREA...BUT SVR RISK MUCH MORE QUESTIONABLE.

ATM SEEMS TO BE RUNNING FASTER THAN THE MODELS...SO ATTM I/M LEANING
TOWARD THE SECOND SCENARIO...BUT AM PREPARED TO MAKE ISSUANCE
TIME ADJUSTMENTS BASED ON RADAR/STLT. IN EITHER CASE...EXCESSIVE
RAINFALL IS POSSIBLE. AND GIVEN RECENT RAINFALLS AND SATURATED
SOILS...WL POST A FLASH FLOOD WATCH FOR ALL BUT THE FAR NE. PLAN
TO START IT RIGHT AWAY THIS MORNING IN THE W...BUT HOLD OFF ON THE
SERN PART OF THE FCST AREA UNTIL AFTN.

WITH THE WAY THINGS ARE RUNNING FAST...THINK THE SIG RAINS ARE
LIKELY TO BE EAST OF THE AREA BY LATE TNGT. BUT JUST TO KEEP THINGS
SIMPLE...AND SINCE THERE IS SOME DOUBT ABOUT THAT...JUST WENT WITH
12 HR POP GRID FOR TNGT.

MAIN FRONT WL STILL BE W OF THE AREA SAT...SO HUMIDITIES WL STILL BE
HIGH. BUT CONVERGENCE ALONG THE FRONT WL BE LIMITED...AND ATM
SHOULD BE TOTALLY WORKED OVER. WL CARRY CHC OF LINGERING SHRA IN
THE MORNING...THEN JUST A CHC OF TSRA IN THE AFTN IN CASE
SOMETHING POPS ALONG THE FRONT. VERY WARM TEMPS EXPECTED
AGAIN...ESP OVER E-C WI. WLY WINDS SHOULD BRING TEMPS NR 90 RIGHT
UP TO THE LAKESHORE.

LONG TERM...SATURDAY NIGHT THRU NEXT THURSDAY. FAIRLY SHARP
SHORTWAVE TROUGH MOVES THROUGH SATURDAY NIGHT. RIGHT ENTRANCE
REGION OF 60 KNOT JET AT 500MB SHOULD PROVIDE SUFFICIENT VERTICAL
MOTION TO PRODUCE AT LEAST SCATTERED SHOWERS FROM AN OTHERWISE
DRYING ATMOSPHERE.

THEN WE GET THE FIRST SIGNIFICANT PATTERN CHANGE IN MORE THAN A
MONTH...WITH CYCLONIC NORTHWEST UPPER FLOW EXPECTED FOR SUNDAY
THROUGH EARLY THURSDAY. THIS PATTERN CHANGE ISN/T FORECAST TO LAST
TOO LONG...AS MEDIUM RANGE MODELS SHOW A RETURN TO NEARLY ZONAL
UPPER FLOW BY NEXT FRIDAY AND CONTINUING INTO THE FOLLOWING WEEK.

TEMPERATURES AND DEW POINTS SHOULD FALL TO NORMAL LEVELS FOR MONDAY
THROUGH THURSDAY BEFORE CLIMBING BY THE FOLLOWING WEEKEND. SOME
JET STREAKS MOVING THROUGH THE CYCLONIC UPPER FLOW SHOULD PRODUCE
SCATTERED SHOWERS OR LOW TOP THUNDERSTORMS MONDAY AND AGAIN
DURING THE MIDDLE OF THE WEEK.

AVIATION...WL NEED TO CARRY AT LEAST 1 PERIOD TO TSRA AT ALL TAF
SITES. WL MAKE ISSUANCE TIME DECISION ON TIMING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ020-021-031-
037>040-045-048>050-074.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR WIZ005-010-018-019-
030-035-036.

&&
Hazardous weather outlook, Aug 13, 4:46 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
446 AM CDT FRI AUG 13 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
446 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND TONIGHT. THE PRIMARY RISKS ARE OF DAMAGING WINDS
AND FLOOD PRODUCING HEAVY RAINS. LARGE HAIL IS ALSO POSSIBLE.

A CLUSTER OF SEVERE STORMS MOVING OUT OF WEST-CENTRAL WISCONSIN
WILL PUSH INTO CENTRAL WISCONSIN THIS MORNING. DAMAGING WINDS AND
HEAVY RAINS WILL BE POSSIBLE WITH THESE STORMS. ADDITIONAL STORMS
ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING. THOSE
STORMS COULD ALSO PRODUCE DAMAGING WINDS AND TORRENTIAL RAINS. THE
RISK OF DAMAGING WINDS AND HEAVY RAINS WILL DECREASE FROM WEST TO
EAST OVERNIGHT.

IF SUFFICIENT SUNSHINE CAN WORK THROUGH THE CLOUD COVER LEFT
BEHIND BY THE STORMS THIS MORNING...HEAT INDICES COULD APPROACH
UNSAFE LEVELS OVER EAST-CENTRAL WISCONSIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. THE HUMID CONDITIONS WILL ALSO PERSIST
INTO SATURDAY...SO PERSONS WITH RESPIRATORY CONDITIONS OR IN POOR
HEALTH MAY NEED TO CURTAIL OUTDOOR ACTIVITIES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS MORNING...AND IS LIKELY
TO BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ521-522-541>543-141100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
446 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE STORMS COULD GENEATESTRONG WINDS...DANGEROUS SEAS...AND
TORRENTIAL RAINS.

AREAS OF DENSE FOG WILL REDUCE VISIBILITIES BELOW ONE MILE AT
TIMES...AND CREATE A HAZARD FOR BOATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. THE VERY HUMID AIR WILL STILL BE ACROSS
THE AREA...SO FOG AND HAZE AND PERIODS OF GREATLY REDUCED
VISIBILITY OVER THE WATER WILL CONTINUE THROUGH SATURDAY.

ALWAYS BE SURE TO CHECK THE LATEST FORECAST FOR UPDATED INFORMATION
BEFORE HEADING OUT ON THE WATER.

JS

In the hours before

Special weather statement, Aug 13, 5:47 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
547 AM CDT FRI AUG 13 2010

WIZ030-035-131200-
MARATHON-WOOD-
547 AM CDT FRI AUG 13 2010

...STRONG THUNDERSTORMS HEADED INTO CENTRAL WISCOSNIN...

AT 544 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARK COUNTY TO
JACKSON COUNTY TO MONROE COUNTY...MOVING NORTHEAST AT 35 MPH.

STRONG WINDS...PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SPENCER BY 645 AM CDT...
  PITTSVILLE AND MARSHFIELD BY 655 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

SKOWRONSKI
Special weather statement, Aug 13, 6:42 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
642 AM CDT FRI AUG 13 2010

WIZ030-035-036-045-131230-
MARATHON-PORTAGE-WAUSHARA-WOOD-
642 AM CDT FRI AUG 13 2010

...STRONG STORMS APPROACHING CENTRAL WISCONSIN...

AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF STRONG THUNDERSTORMS 25 MILES WEST OF WISCONSIN
RAPIDS...MOVING EAST AT 30 MPH.

THESE STORMS WILL AFFECT THE COMMUNITIES OF MARSHFIELD...WISCONSIN
RAPIDS...STEVENS POINT AND NEKOOSA.

WINDS GUSTS UP TO 50 MPH AND VERY HEAVY DOWNPOURS WITH REDUCED
VISIBILITIES...ARE POSSIBLE WITH THESE STORMS. PONDING OF WATER ON
SOME AREA ROADS ARE ALSO LIKELY...PARTICULARLY ALONG AND SOUTH OF
HIGHWAY 10.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:36 AM CDTFlash Flood WatchGRBBrown, Calumet, Kewaunee, Langlade, Lincoln, Manitowoc and 12 more22 hr
Aug 13, 7:55 AM CDTAreal Flood AdvisoryGRBMarathon, Portage, Wood118 min
Aug 13, 10:07 AM CDTMarine Dense Fog AdvisoryGRB5 hr
Aug 13, 3:13 PM CDTSmall Craft AdvisoryGRB4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.